Missouri, 2009

Blizzard in Missouri, December 7 to 9, 2009

December 7 to 9, 2009 · NWS EAX · 17 events in 17 counties and zones

A powerful storm system brought heavy snow, ice and even blizzard conditions, to a large portion of the central plains, on December 7-9, 2009. The greatest impact occurred across north central and northeast Kansas, southeast Nebraska, northwest and north central Missouri,and both southern and eastern Iowa, where strong winds gusting up to 45 mph produced blizzard conditions.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A powerful storm system brought heavy snow, ice and even blizzard conditions, to a large portion of the central plains, on December 7-9, 2009. The greatest impact occurred across north central and northeast Kansas, southeast Nebraska, northwest and north central Missouri,and both southern and eastern Iowa, where strong winds gusting up to 45 mph produced blizzard conditions. The heaviest snowfall also occurred in these areas, where accumulations of 8 to 12 inches were common. The greatest snow total was 14 inches, observed in Rockport, Missouri.

A review of the snow storm archives, found this storm unusual in that it was the first snow storm that blizzard conditions were reported - wind speeds of 35 mph greater and wind-driven snow reducing visibilities to 1/4 mile or less sustained for three hours or more - to affect the forecast domain of the National Weather Service in Pleasant Hill, Missouri since the office opened in the 1992. Though observed snowfall in the 10 to 14 inch range is uncommon, there have been several instances that snow amounts of these magnitudes have been observed in the past 15 years. What is unusual is the combination of heavy snow and wind speeds exceeding 35 mph. Since record keeping began, only five other instances have been recorded in which blizzard or near-blizzard conditions have impacted the forecast area for which the National Weather Service in Pleasant Hill has responsibility: February 5, 1924, December 31, 1978-January 1, 1979, December 1-2, 1985, January 18, 1996 and January 27, 1996.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Dec 7, 9:56 PM CST, 4 minutes earlier.

Area forecast discussion, Dec 7, 9:56 PM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
956 PM CST MON DEC 7 2009

.UPDATE...

MODEL CONSISTENCY OVER A 4-5 DAY STRETCH ON A HIGH IMPACT EVENT MUST
ALWAYS BE TAKEN WITH A GRAIN OF SALT AS IT IS ALWAYS THE DEVIL IN
THE LAST MINUTE DETAILS THAT CAN MAKE OR BREAK A FORECAST. AFTER
DOING A 00Z SFC/UPPER AIR HAND ANALYSIS...THERE ARE DEFINITELY SOME
CONCERNS HEADING INTO TONIGHT AND TOMORROW.

THE MOISTURE GRADIENT IS QUITE IMPRESSIVE...WITH CONCERNS DRAWING
FROM THE FLOW TRAJECTORIES. THE 850MB CHART SHOWS A LARGE POOL OF
VERY DRY AIR EXTENDING FROM THE ARKLATEX INTO MISSOURI AND THE OHIO
VALLEY...WITH A MORE EXPANSIVE DRY LAYER NOTED AT 700MB ACROSS MUCH
OF THE SOUTH PLAINS AND LOWER MISSISSIPPI RIVER VALLEY. CURRENT FLOW
TRAJECTORIES SUGGEST THAT MUCH OF THE SOUTHERN HALF OF THE CWA WILL
MAINTAIN THE DRY AIRMASS THROUGH THE OVERNIGHT HOURS. IN FACT...WITH
THE EXPECTATIONS THAT THE FLOW WILL GRADUALLY BACK WITH TIME AHEAD
OF THE DEEPENING WESTERN TROUGH...THIS WOULD SUGGEST THAT
CONDENSATION PRESSURE DEFICITS MAY ACTUALLY /INCREASE/ AND SPREAD
NORTHWARD WITH TIME TOMORROW MORNING AS THAT DRY AIR IS ADVECTED
NORTHWARD FROM THE OZARKS AND SOUTHERN PLAINS.

FOR THE REST OF TONIGHT...WARM ADVECTION AND MODERATE ISENTROPIC
UPGLIDE WITHIN THE PRE-EXISTING MOIST LAYER SHOULD LEAD TO A RAPID
INCREASE IN RADAR ECHOES FROM CENTRAL KANSAS INTO NORTHERN
MISSOURI...WITH LIGHT TO OCCASIONALLY MODERATE SNOW OVERNIGHT. A
QUICK ONE TO TWO INCHES IS EXPECTED ALONG AND NORTH OF KCI TO
KIRKSVILLE. FOR THE AFOREMENTIONED REASONS...IM REALLY HAVING A
TOUGH TIME JUSTIFYING ANYTHING MORE THAN OCCASIONAL FLURRIES ALONG
AND SOUTHEAST OF A KANSAS CITY TO CARROLLTON TO MACON LINE.

THIS ASCENT WILL SHIFT NORTHEAST AFTER MIDNIGHT WITH SNOW GRADUALLY
EXITING THE AREA TOWARD DAYBREAK. THIS BRINGS UP PROBLEM NUMBER TWO.
IF MY SUSPICIONS ARE CORRECT...WE MAY SEE LITTLE TO NO PRECIPITATION
ACROSS ALL BY FAR NW MO/NE KS DURING MOST OF THE DAY TOMORROW.
NEUTRAL HEIGHT ADVECTION AND DRY AIR ALOFT MAY RESULT IN LITTLE MORE
THAN SNOW GRAINS OR PATCHY DRIZZLE/FREEZING DRIZZLE UNTIL LATE IN
THE AFTERNOON.

THE BULK OF THE SNOWFALL WILL OCCUR DURING THE LATE AFTERNOON (WEST)
AND EVENING HOURS (ALL AREAS) AS STRONG HEIGHT FALLS LEAD TO RAPID
VERTICAL ASCENT AHEAD OF THE DEEPENING AND INCREASINGLY NEGATIVE
TILT UPPER TROUGH. ABUNDANT DEEP LAYER MOISTURE ACCOMPANYING THE
PACIFIC TROUGH WILL YIELD RAPID SATURATION AND THE ONSET OF MDT/HVY
SNOWFALL OVER NW MO.

OVERALL...WILL LIKELY NEED TO GREATLY ENHANCE THE SNOWFALL
ACCUMULATION GRADIENT GIVEN THE IMPACTS OF DRY AIR. EVEN WHERE
PRECIPITATION RESIDENCE TIME IS LONGEST OVER NW MO...AM NOT SURE
EVEN HERE THAT ONE TO TWO INCHES TONIGHT PLUS THE DEFORMATION SNOWS
WILL YIELD THE 10+ INCH AMOUNTS CURRENTLY PROJECTED.

WILL LET THE MID SHIFT HANDLE THE BULK OF ANY CHANGES TO THE
WATCHES/WARNINGS...BUT WILL MAKE SOME SHORT TERM MODIFICATIONS TO
LOWER POPS SIGNIFICANTLY SOUTH/EAST ALONG WITH PRECIPITATION TYPE
THROUGH TOMORROW.

BOOKBINDER

&&

.PREV DISCUSSION...

MAIN CHALLENGE IN THE NEAR TERM DEALS WITH MAJOR WINTER STORM TO
IMPACT THE AREA TONIGHT THROUGH WEDNESDAY MORNING.

MODELS HAVE BEEN VERY CONSISTENT OVER THE LAST SEVERAL RUNS AND AS A
RESULT NO SIGNIFICANT CHANGES TO THE INHERITED FORECAST WERE MADE. WE
UPGRADED THE WINTER STORM WATCH TO A WARNING AND ADDED ON SEVERAL
COUNTIES ON THE SOUTHERN PERIPHERY. THIS IS MAINLY DUE TO THE MODELS
TRENDING A BIT COOLER AND DEEPER WITH THE SYSTEM WHICH BRINGS THE
HEAVIEST SNOW A BIT FURTHER SOUTH. PREFERENCE FOR THIS FORECAST WAS
TO GO MAINLY WITH THE GFS WHICH SEEMED TO INITIALIZE LOW LEVEL
TEMPERATURES TO OUR SOUTH BETTER AS WELL AS BETTER DEPICTED THE PV
ANOMALY IN CONJUNCTION WITH WATER VAPOR IMAGERY OFF THE COAST OF
CALIFORNIA. WITH THAT IN MIND SNOW IS EXPECTED TO DEVELOP LATE
TONIGHT ACROSS NORTHWEST MISSOURI AND ADJACENT AREAS OF KANSAS. THIS
IS MAINLY IN RESPONSE TO ENHANCED LIFT AHEAD OF THE SYSTEM AND GOOD
JET DYNAMICS WITH THE AREA BEING IN A COUPLED JET STRUCTURE. A
SIGNIFICANT CONCERN FOR THIS SYSTEM AS IT APPROACHES THE AREA IS HOW
MUCH WARM AIR IT CAN DRAW NORTHWARD. MODELS HAVE BEEN CONSISTENT
BRINGING THE 925MB 0C LINE TO THE MISSOURI RIVER DURING THE DAY AND
THEN QUICKLY RETREAT IT DURING THE EVENING HOURS AS THE LOW MOVES
EAST OF THE AREA. THIS WARM AIR ALOFT SHOULD LEAD TO A TRANSITION
FROM SNOW TO RAIN/SNOW AND POSSIBLY SLEET. FINALLY AS THE COLD AIR
SURGES SOUTH INTO THE SYSTEM A TRANSITION BACK TO ALL SNOW ON THE
BACKSIDE OF THE SYSTEM WILL OCCUR. WITH AREAS GENERALLY NORTH OF
LINE FROM KMCI TO KIRK EXPECTED TO STAY ALL SNOW FOR THE DURATION OF
THE EVENT VERY HEAVY SNOW ACCUMULATIONS ARE EXPECTED...POSSIBLY IN
EXCESS OF A FOOT IN FAR NORTHWEST MISSOURI. FROM KANSAS CITY TO
MACON THE WINTRY MIX WILL CUT INTO OVERALL ACCUMULATIONS BUT
SIGNIFICANT ACCUMULATIONS ARE STILL EXPECTED. FROM GENERALLY THE
MISSOURI RIVER SOUTHWARD ENOUGH OF A MIX IS EXPECTED THAT
ACCUMULATIONS ARE EXPECTED TO BE BELOW 6 INCHES. IT SHOULD BE NOTED
THAT A MINOR CHANGE IN THE TRACK SOUTHWARD WILL PUT THE KC METRO IN
AN AREA OF PROLONGED HEAVY SNOW. HOWEVER AT THIS TIME THE MOST
LIKELY AREAS TO SEE MAJOR SNOW ACCUMULATIONS IS ACROSS THE NORTH
SIDE OF THE METRO WITH LESSER AMOUNTS TO THE SOUTH. ON THE BACKSIDE
OF THIS SYSTEM A VERY TIGHT PRESSURE GRADIENT WILL BRING VERY STRONG
WINDS TO THE REGION. THIS WILL CAUSE DANGEROUS DROPS IN
VISIBILITY...DRIFTING OF SNOW AS WELL AS BITTERLY COLD TEMPERATURES
AND WIND CHILL VALUES.

CDB

MEDIUM RANGE (WEDNESDAY NIGHT THROUGH MONDAY)...

MODELS CONTINUE TO BE STRUGGLING WITH THE HANDLING SOUTHERN STREAM
SHORT WAVES THAT WILL BE AFFECTING THE AREA DURING THIS PERIOD.
ECMWF CONTINUES TO BE THE SLOWER SOLUTION WITH THE WAVE MOVING IN ON
SATURDAY...BUT LATEST GFS RUN AT 12Z IS STARTING TO TREND TOWARD
THIS SLOWER SOLUTION. WITH CONFIDENCE REMAINING LOW ON THE TIMING OF
THIS WAVE...KEEPING POPS JUST IN THE SLIGHT CHANCE CATEGORY. FRIDAY
WE MAY HAVE SOME WAA AHEAD OF THE WAVE INTO SOUTHERN MISSOURI WHICH
THE GFS IS PICKING UP ON...THUS WILL PLACE SOME SLIGHT CHANCES IN
EXTREME SOUTHERN AREAS DURING THE DAY...THEN FRIDAY NIGHT...WILL
CONTINUE WITH A BROAD AREA OF SLIGHT CHANCE SNOW OVER THE SOUTHERN
TWO THIRDS OF THE FORECAST AREA...ENDING THE SNOW IN EASTERN AREAS
ON SATURDAY. IF THE SLOWER ECMWF SOLUTION TURNS OUT TO BE
RIGHT...BRUNT OF PRECIPITATION MAY ACTUALLY BE DURING THE DAY ON
SATURDAY. AT ANY EVENT...PRECIPITATION AMOUNTS SHOULD NOT BE THAT
HEAVY AS BETTER MOISTURE WILL BE BOTTLED UP ALONG THE GULF.

THE SOUTHERN STREAM WILL REMAIN ACTIVE AS YET ANOTHER WAVE STARTS
TO MOVE ON SHORE IN CALIFORNIA BY 12Z SUNDAY. ECMWF HAS A STRONGER
DEPICTION OF THIS WAVE...WHEREAS THE GFS HAS MORE OF A ZONAL
FLOW...WITH A LESS AMPLIFIED WAVE IN THE SOUTHWEST BY 12Z MONDAY.
THIS IS A CHANGE FROM THE PREVIOUS RUN OF THE GFS...AND GIVEN THE
POTENTIAL BAROCLINICITY ACROSS THIS REGION AND THE STRENGTH OF THE
UPPER JET...AM FAVORING THE IDEA OF A STRONGER WAVE EARLY NEXT WEEK.
FOR NOW WILL JUST HAVE SLIGHT CHANCE POPS ON MONDAY AS TIMING STILL
A BIG QUESTION MARK. IF THIS WAVE DOES STRENGTHEN...IT WOULD LIKELY
SLOW EVEN MORE AND BE MORE OF A FACTOR MONDAY NIGHT AND INTO
TUESDAY.

REGARDING THURSDAY MORNING TEMPERATURES...WILL LEAVE THEM MAINLY IN
THE SINGLE DIGITS ABOVE ZERO IN THE SNOW COVERED AREAS. WITH WINDS
NOT EXPECTED TO GO CALM...LACK OF STRONG RADIATIONAL EFFECTS SHOULD
KEEP THE READINGS FROM THE SUB-ZERO RANGE FOR MOST AREAS.

PC

&&

.AVIATION...
QUITE AN AVIATION MESS OVER THE NEXT 24 HOURS. WILL TRY TO BREAK IT
DOWN INTO BLOCKS FOR THE SAKE OF EXPLAINING THE TAFS:

EARLY EVENING: BEFORE THE CIRRUS PLUME MOVED IN...SATELLITE IMAGERY
SHOWED A SOUTHWARD EROSION OF THE LOWER CLOUD COVER...WHICH HAS BEEN
CONFIRMED BY OBSERVATIONS AT FNB...EVU AND STJ. THINK MCI MAY LOSE
ITS IFR DECK FOR A PERIOD EARLY THIS EVENING BEFORE THE WINDS BACK
INTO THE NORTHEAST AND WE RESATURATE THAT LAYER.

OVERNIGHT: GIVEN THE LARGE SCALE ASCENT AND ISENTROPIC
UPGLIDE...TOP-DOWN SATURATION SHOULD OCCUR QUICKLY THIS EVENING AND
EXPECT THE RADAR SCOPE TO BEGIN TO FILL WITH LIGHT SNOW BY 03Z.
THINK THE HEAVIEST PRECIPITATION WILL FALL ALONG AND NORTH OF ST.
JOSEPH...BUT THERE COULD BE A DECENT BURST OF PRECIPITATION CENTERED
AROUND 09Z BEFORE THE FORCING SHIFTS INTO N CENTRAL/NE MO AND IOWA.
WINDS WILL GRADUALLY BACK INTO THE EAST-NORTHEAST AT AROUND 8 KNOTS.

TUESDAY MORNING: IM THINKING THERE MAY BE A SIGNIFICANT LULL IN
PRECIPITATION DURING THE MORNING THROUGH EARLY AFTERNOON ACROSS THE
TERMINALS BEFORE THE PRIMARY STORM SYSTEM APPROACHES. THUS HAVE
OPTED TO IMPROVE VISIBILITIES TO VFR WITH A SHIFT TOWARD MORE OF A
NUISANCE LIGHT FREEZING DRIZZLE OR FLURRIES. WINDS WILL CONTINUE TO
SHIFT TOWARD AN EASTERLY DIRECTION.

TUESDAY AFTERNOON: SNOW SHOULD RAPIDLY OVERSPREAD THE TERMINALS BY
MID AFTERNOON AS THE PRIMARY FORCING APPROACHES. CONDITIONS WILL
DETERIORATE QUICKLY BETWEEN 20 AND 00Z. DEPENDING ON HOW FAR NORTH
THE ELEVATED WARM NOSE ADVANCES...MKC COULD SEE SOME SLEET MIXED IN
AS WELL...BUT THINK MCI/STJ WILL STAY ALL SNOW. SNOW COULD BE
MODERATE TO LOCALLY HEAVY TOWARD THE END OF THE TAF PERIOD.

BOOKBINDER

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 AM CST
     WEDNESDAY FOR MOZ032-033-037>039-043-044.

     WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 AM CST
     WEDNESDAY FOR MOZ001>008-011>017-020>025-028>031.

KS...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 AM CST
     WEDNESDAY FOR KSZ057-105.

     WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 AM CST
     WEDNESDAY FOR KSZ025-102>104.

&&
Hazardous weather outlook, Dec 7, 12:52 PM CST, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1252 PM CST MON DEC 7 2009

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-081900-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1252 PM CST MON DEC 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A POWERFUL WINTER STORM WILL START TO IMPACT THE AREA LATE TONIGHT
THROUGH WEDNESDAY. SNOW IS EXPECTED TO DEVELOP LATE TONIGHT AND
BECOME WIDESPREAD LATER TUESDAY MORNING. LIGHT SNOW ACCUMULATION IS
EXPECTED THROUGH VERY EARLY TUESDAY MORNING ACROSS MAINLY
NORTHWESTERN MISSOURI AND ADJACENT AREAS OF KANSAS. THE BULK OF THE
SNOW WILL MOVE INTO THE REGION DURING THE DAY TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIDESPREAD SNOW IS EXPECTED DURING THE DAY TUESDAY FOR AREAS
GENERALLY NORTH OF THE MISSOURI RIVER. WARM AIR ALOFT MAY WORK INTO
THE AREAS ALONG AND SOUTH OF THE MISSOURI RIVER WHICH WILL LEAD TO A
TRANSITION PERIOD TUESDAY AFTERNOON. DURING THIS PERIOD A MIXTURE OF
RAIN...SNOW AND POSSIBLY SLEET IS EXPECTED...GENERALLY ALONG A LINE
FROM KANSAS CITY TO CARROLLTON TO MACON.

AS THE STORM SYSTEM MATURES...COLDER AIR WILL QUICKLY WORK INTO THE
OUTLOOK AREA FROM WEST TO EAST LEADING TO A RAPID TRANSITION BACK TO
SNOW BY LATE TUESDAY EVENING. CURRENTLY...AREAS ALONG AND NORTH OF A
LINE FROM KANSAS CITY INTERNATIONAL AIRPORT TO KIRKSVILLE HAVE THE
POTENTIAL TO RECEIVE SIGNIFICANT SNOW ACCUMULATIONS GREATER THAN 6
INCHES. STORM TOTAL SNOWFALL APPROACHING A FOOT IS POSSIBLE ACROSS
EXTREME NORTHWESTERN MISSOURI INTO NORTHERN MISSOURI.

THERE IS STILL SOME UNCERTAINTY REGARDING THE TRACK AND INTENSITY OF
THE LOW PRESSURE ASSOCIATED WITH THIS STORM. A SMALL SHIFT IN THE
TRACK OF THE LOW...PARTICULARLY A MORE SOUTHERN TRACK...WILL HAVE A
MAJOR IMPACT ON THE AMOUNT OF SNOW THAT THE KANSAS CITY METRO MAY
SEE. INTERESTED PARTIES SHOULD CONTINUE TO MONITOR THE LATEST
FORECASTS AND STATEMENTS REGARDING THIS WINTER STORM. IN
ADDITION...STRONG NORTHWEST WINDS WILL DEVELOP TUESDAY NIGHT AND
WEDNESDAY AS THIS STORM EXITS. THIS WILL LEAD TO SIGNIFICANTLY
REDUCED VISIBILITIES DUE TO BLOWING SNOW.

.SPOTTER INFORMATION STATEMENT...

CDB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 blizzard. Local standard time, as filed.

Blizzard, Atchison

When
December 7, 10:00 PM CST to December 9, 9:00 AM CST
Where
Atchison forecast zone
Reported by
Emergency Manager
Coordinates
40.431, -95.428 (the zone’s center; the record gives no point)

Blizzard conditions were reported across the county. There was 10 to 14 inches of snow in the county, with Rockport reporting 14 inches. Drifts were up to 4 feet high.|Interstate 29 was closed for a period of time.

Blizzard, Holt

When
December 7, 10:00 PM CST to December 9, 9:00 AM CST
Where
Holt forecast zone
Reported by
COOP Observer
Coordinates
40.094, -95.215 (the zone’s center; the record gives no point)

Blizzard conditions were observed across the county, with from 10 to 12 inches of snow reported. Drifts to 4 feet were observed, and Interstate 29 was closed due to the blowing and drifting snow.

Blizzard, Nodaway

When
December 7, 10:00 PM CST to December 9, 9:00 AM CST
Where
Nodaway forecast zone
Reported by
COOP Observer
Coordinates
40.361, -94.883 (the zone’s center; the record gives no point)

Eight to ten inches of snow was observed across the area. Strong northwest winds|gusting to 45 mph and very cold temperatures, combined to cause blizzard conditions across the county.

Blizzard, Adair

When
December 7, 10:00 PM CST to December 9, 9:00 AM CST
Where
Adair forecast zone
Reported by
COOP Observer
Coordinates
40.191, -92.601 (the zone’s center; the record gives no point)

Blizzard conditions were reported across the county, with visibilities under a quarter of a mile. Snowfall amounts across the county, were from 8 to 10 inches.

Blizzard, Andrew

When
December 7, 10:00 PM CST to December 9, 9:00 AM CST
Where
Andrew forecast zone
Reported by
COOP Observer
Coordinates
39.984, -94.802 (the zone’s center; the record gives no point)

Blizzard conditions were observed across the county. Snowfall amounts were from 6 to 8 inches across the county.

Blizzard, Buchanan

When
December 7, 10:00 PM CST to December 9, 9:00 AM CST
Where
Buchanan forecast zone
Reported by
COOP Observer
Coordinates
39.660, -94.806 (the zone’s center; the record gives no point)

Blizzard conditions were observed across the county. Interstate 29 was closed north of Saint Joseph. Snowfall amounts were up to 6 inches across the county.

Blizzard, Platte

When
December 7, 10:00 PM CST to December 9, 9:00 AM CST
Where
Platte forecast zone
Reported by
ASOS
Coordinates
39.381, -94.774 (the zone’s center; the record gives no point)

Blizzard conditions were observed across northern portions of Platte county. Snowfall in that area was from 4 to 6 inches.

Blizzard, Gentry

When
December 7, 10:00 PM CST to December 9, 9:00 AM CST
Where
Gentry forecast zone
Reported by
COOP Observer
Coordinates
40.212, -94.410 (the zone’s center; the record gives no point)

Blizzard conditions were observed across the area. Snowfall amounts ranged from 7 to 10 inches.

Blizzard, De Kalb

When
December 7, 10:00 PM CST to December 9, 9:00 AM CST
Where
De Kalb forecast zone
Reported by
COOP Observer
Coordinates
39.893, -94.405 (the zone’s center; the record gives no point)

Blizzard conditions were observed across the county. Snowfall amounts up to 10 inches were observed.

Blizzard, Clinton

When
December 7, 10:00 PM CST to December 9, 9:00 AM CST
Where
Clinton forecast zone
Reported by
COOP Observer
Coordinates
39.602, -94.405 (the zone’s center; the record gives no point)

Blizzard conditions were observed over the northwestern portion of the county. Snowfall amounts up to 6 inches were observed in that area.

Blizzard, Harrison

When
December 7, 10:00 PM CST to December 9, 9:00 AM CST
Where
Harrison forecast zone
Reported by
COOP Observer
Coordinates
40.355, -93.992 (the zone’s center; the record gives no point)

Blizzard conditions were observed across the county. Snowfall amounts up to 8 inches was observed.

Blizzard, Daviess

When
December 7, 10:00 PM CST to December 9, 9:00 AM CST
Where
Daviess forecast zone
Reported by
COOP Observer
Coordinates
39.961, -93.985 (the zone’s center; the record gives no point)

Snowfall amounts up to 8 inches were reported across the county. The combination of the snow, gusty winds to 45 mph, and wind chills to 10 below zero, created blizzard conditions across the area.

Blizzard, Mercer

When
December 7, 10:00 PM CST to December 9, 9:00 AM CST
Where
Mercer forecast zone
Reported by
COOP Observer
Coordinates
40.422, -93.569 (the zone’s center; the record gives no point)

Blizzard conditions were observed across the county. Snowfall amounts up to 10 inches were observed across the county.

Blizzard, Grundy

When
December 7, 10:00 PM CST to December 9, 9:00 AM CST
Where
Grundy forecast zone
Reported by
COOP Observer
Coordinates
40.114, -93.565 (the zone’s center; the record gives no point)

Blizzard conditions were observed across the county. Snowfall amounts up to 8 inches were observed.

Blizzard, Putnam

When
December 7, 10:00 PM CST to December 9, 9:00 AM CST
Where
Putnam forecast zone
Reported by
COOP Observer
Coordinates
40.479, -93.016 (the zone’s center; the record gives no point)

Blizzard conditions were observed across the county. Snowfall amounts up to around 6 inches were observed in the county.

Blizzard, Sullivan

When
December 7, 10:00 PM CST to December 9, 9:00 AM CST
Where
Sullivan forecast zone
Reported by
COOP Observer
Coordinates
40.211, -93.111 (the zone’s center; the record gives no point)

Blizzard conditions were observed across the county. Snowfall amounts reached 8 inches, in the northwestern part of the county.

Blizzard, Schuyler

When
December 7, 10:00 PM CST to December 9, 9:00 AM CST
Where
Schuyler forecast zone
Reported by
COOP Observer
Coordinates
40.470, -92.521 (the zone’s center; the record gives no point)

Blizzard conditions were observed across the county. Snowfall was from 4 to 6 inches across the county.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 203659, 203703, 203717, 203719, 203720, 203721, 203728, 203742, 203753, 203757, 203759, 203760, 203761, 203763, 203764, 203766, 203767.